Some of you are eating like a bird, and still struggling to lose weight. As a pharmacist, I’ve seen it time and time again. Someone comes in looking fit and great, and 6 months later they have 30 pounds on them, and it is out of character, meaning, they’ve been thin all their life. Counting calories won’t matter.
Today’s article will shed light on why your getting heavier and heavier, even though you may be exercising or eating a diet that should keep you slim.
If you’d like a more comprehensive version of this article, sign up for my newsletters at suzycohen.com and I’ll email you every Tuesday with the electronic version of this health blog. Why Tuesday? Because Sam thought of it, he said Tuesdays are Suze-days! LOL. And just recently, I’ve written a new series of newsletters which includes delicious recipes and funny cartoons; these will come to your email on Sundays because Sunday is fun day! Now, back to the medications that could be making people fat. In no particular order:
This category includes oral contraceptives as well as HRT, hormone replacement therapy. It’s partly because high levels of estrogen cause insulin resistance, and make it harder for you to break down glucose. Your fat cells expand to four times their size. These fake estrogens, as well as pesticides which are also estrogenic, cause a relatively lower amount of testosterone which is needed for lean muscles.
The reaction varies, so in some of you, these drugs can cause weight loss during the first few months. However, it’s often short-lived as many users of antidepressants develop a voracious appetite (especially for carbs) after the initial weight-loss effect.
Hydrocortisone, prednisone and methylprednisone are part of this category and they are popular medications. These corticosteroids are taken by mouth, unlike some of the ones you inhale for the treatment of asthma, so as a result, the oral medications cause more dramatic weight gain. In 2006, a survey showed that about 70% of steroid users gained weight despite trying to exercise and diet.
Clozapine (Clozaril) and olanzapine (Zyprexa) are second generation antipsychotics which are used in the treatment of mental health disorders like bipolar disorder and schizophrenia. These second generation medications cause serious weight gain!
The weight gain can be dramatic if you take insulin, and it doesn’t matter the type. It’s such an irony too if you think about it. Insulin is used to treat diabetes, which is frequently associated with obesity, and insulin is the drug used to treat diabetes, but it causes more obesity.
Obviously, if you take these medications, please do commit to a healthy exercise regimen and continue on a clean low fat, low carb diet. But hopefully reading this will give you some peace and the realization that it’s not your fault, and that another medication might exist that isn’t associated with as much weight gain. It’s a good conversation to have with your doctor.